Non-autonomous 2D Navier-Stokes system with a simple global attractor and some averaging problems
ESAIM: Control, Optimisation and Calculus of Variations, Volume 8  (2002), p. 467-487

We study the global attractor of the non-autonomous 2D Navier-Stokes system with time-dependent external force g(x,t). We assume that g(x,t) is a translation compact function and the corresponding Grashof number is small. Then the global attractor has a simple structure: it is the closure of all the values of the unique bounded complete trajectory of the Navier-Stokes system. In particular, if g(x,t) is a quasiperiodic function with respect to t, then the attractor is a continuous image of a torus. Moreover the global attractor attracts all the solutions of the NS system with exponential rate, that is, the attractor is exponential. We also consider the 2D Navier-Stokes system with rapidly oscillating external force g(x,t,t/ε), which has the average as ε0+. We assume that the function g(x,t,z) has a bounded primitive with respect to z and the averaged NS system has a small Grashof number that provides a simple structure of the averaged global attractor. Then we prove that the distance from the global attractor of the original NS system to the attractor of the averaged NS system is less than a small power of ε.

DOI : https://doi.org/10.1051/cocv:2002056
Classification:  35B40,  35Q30,  34C29
Keywords: non-autonomous Navier-Stokes system, global attractor, time averaging
@article{COCV_2002__8__467_0,
     author = {Chepyzhov, V. V. and Vishik, M. I.},
     title = {Non-autonomous 2D Navier-Stokes system with a simple global attractor and some averaging problems},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {8},
     year = {2002},
     pages = {467-487},
     doi = {10.1051/cocv:2002056},
     zbl = {1068.35089},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2002__8__467_0}
}
Chepyzhov, V. V.; Vishik, M. I. Non-autonomous 2D Navier-Stokes system with a simple global attractor and some averaging problems. ESAIM: Control, Optimisation and Calculus of Variations, Volume 8 (2002) , pp. 467-487. doi : 10.1051/cocv:2002056. http://www.numdam.org/item/COCV_2002__8__467_0/

[1] A. Haraux, Systèmes dynamiques dissipatifs et applications. Masson, Paris, Milan, Barcelona, Rome (1991). | MR 1084372 | Zbl 0726.58001

[2] V.V. Chepyzhov and M.I. Vishik, Attractors of non-autonomous dynamical systems and their dimension. J. Math. Pures Appl. 73 (1994) 279-333. | MR 1273705 | Zbl 0838.58021

[3] V.V. Chepyzhov and M.I. Vishik, Attractors for equations of mathematical physics. AMS, Providence, Rhode Island (2002). | MR 1868930 | Zbl 0986.35001

[4] J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod Gauthier-Villars, Paris (1969). | MR 259693 | Zbl 0189.40603

[5] O.A. Ladyzhenskaya, The mathematical theory of viscous incompressible flow. Moscow, Nauka (1970). English transl.: Gordon and Breach, New York (1969). | MR 254401 | Zbl 0184.52603

[6] R. Temam, Infinite-dimensional dynamical systems in mechanics and physics. New York, Springer-Verlag, Appl. Math. Ser. 68 (1988), 2nd Ed. 1997. | MR 1441312 | Zbl 0662.35001

[7] A.V. Babin and M.I. Vishik, Attractors of evolution equations. Nauka, Moscow (1989). English transl.: North Holland (1992). | MR 1007829 | Zbl 0778.58002

[8] V.V. Chepyzhov and A.A. Ilyin, On the fractal dimension of invariant sets; applications to Navier-Stokes equations (to appear). | Zbl 1049.37047

[9] M.I. Vishik and V.V. Chepyzhov, Averaging of trajectory attractors of evolution equations with rapidly oscillating terms. Mat. Sbornik 192 (2001) 16-53. English transl.: Sbornik: Mathematics 192 (2001). | MR 1830471

[10] V.V. Chepyzhov and M.I. Vishik, Trajectory attractors for 2D Navier-Stokes systems and some generalizations. Topol. Meth. Nonl. Anal., J.Juliusz Schauder Center 8 (1996) 217-243. | Zbl 0894.35011

[11] J.W.S. Kassels, An introduction to Diophantine approximations. Cambridge University Press (1957). | Zbl 0077.04801

[12] B. Fiedler and M.I. Vishik, Quantitative homogenization of global attractors for reaction-diffusion systems with rapidly oscillating terms. Preprint (2000). | MR 1992283 | Zbl 1135.35315